Colorado, 2003Winter Weather in Colorado, September 10 to 11, 2003
September 10 to 11, 2003 · NWS GJT · 6 events in 6 counties and zones
A strong winter-like Pacific storm system brought the first significant snow event of the season for many mountain areas above the 8500 foot level in western Colorado. Widespread snowfall accumulations ranged from 3 to 10 inches with locally higher amounts.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter-like Pacific storm system brought the first significant snow event of the season for many mountain areas above the 8500 foot level in western Colorado. Widespread snowfall accumulations ranged from 3 to 10 inches with locally higher amounts. The Wilson Range southwest of Telluride received 18 inches. And 12 to 13 inches of new snow were reported on Red Mountain Pass, Imogene Pass, and at Gothic near Crested Butte.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 10, 8:27 AM MST, 3 minutes earlier.
Area forecast discussion, Sep 10, 8:27 AM MST, 3 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
927 AM MDT WED SEP 10 2003
SHORT TERM (TODAY THROUGH TONIGHT)...
ACTIVE WEATHER AGAIN ON THE UPSWING. DEEP WINTER-LIKE STORM SYSTEM
MOVING EASTWARD ACROSS THE GREAT BASIN. STRONG JET ALIGNED ALONG
SOUTHERN CO WITH IMPULSE IN CENTRAL UTAH DRIVING A COLD FRONT
ACROSS SOUTHEAST UTAH AND WEST CENTRAL COLORADO. WIDESPREAD SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED ALONG AND AHEAD OF THE FRONT...
INDICATIVE OF GOOD LOW LEVEL CONVERGENCE/UPPER LEVEL DIVERGENCE
COUPLET. AREAS OF MODERATE TO HEAVY RAIN MOVING OVER AREAS WHICH HAVE
RECENTLY RECEIVED SIGNIFICANT RAINFALL SO HAVE ISSUED A FLASH FLOOD
WATCH FOR MUCH OF WEST CENTRAL AND SOUTHWEST COLORADO. THICKNESSES...
DYNAMICS AND EXPERIENCE IN SAN JUAN MOUNTAINS YESTERDAY POINTS TO
SIGNIFICANT SNOW ACCUMULATIONS FOR THE CENTRAL MOUNTAINS FROM LATE
THIS MORNING INTO THE EVENING HOURS. GIVEN FIRST SNOW EVENT WILL GO
AHEAD WITH SNOW ADVISORY FROM MID-MORNING THROUGH EARLY EVENING FOR
THE FLAT TOPS...GORE...ELKHEAD AND PARK MOUNTAINS AS WELL AS THE
REMAINING CENTRAL MOUNTAINS FOR ELEVATIONS ABOVE 9500 FEET. LATER
SHIFTS WILL NEED TO EVALUATE ANY ADDITIONS. TEMPERATURES MUCH COOLER
BEHIND THE FRONT.
TROF AXIS SLIDES EAST OF THE DIVIDE THIS EVENING WITH NORTHWEST FLOW
SETTLING IN. THIS SHOULD KEEP SNOW GOING FOR A LITTLE WHILE IN THE
NORTHERN MOUNTAINS. ELSEWHERE...SHOWERS WILL BECOME MORE SCATTERED
AS DYNAMICS WANE AND COLD CORE MOVES OVERHEAD. NL/TAL
THURSDAY AND THURSDAY NIGHT...TROF MOVES SLOWLY EAST TO HIGH PLAINS
BY LATE THURSDAY. COOL NORTHWEST UNSTABLE FLOW WILL ALLOW SLIGHT
CHANCE SHOWERS OVER LOWER ELEVATIONS WITH CHANCE SHOWERS OVER HIGHER
TERRAIN. DRIER AIR MOVES INTO THE REGION BY THURSDAY NIGHT WITH
ONLY SLIGHT CHANCE POPS EXPECTED ACROSS THE NORTH. WITH SLIGHTLY
WARMER AIR ON THURSDAY...EXPECT SNOW LEVELS AROUND 8500 FEET.
FRIDAY AND SATURDAY...EXPECT FRIDAY TO BE AN IN BETWEEN DAY AS
NEXT SYSTEM APPROACHES FROM THE WEST. CLOUDS WILL INCREASE FROM
THE NORTH ON FRIDAY WITH SLIGHT CHANCE OF SHOWERS ACROSS NORTHERN
SECTIONS. MODELS CONTINUE TO INCREASE STRENGTH OF THE SYSTEM WITH
EACH SUCCESSIVE RUN. WITH GOOD DYNAMICS AND MOISTURE EXPECT SYSTEM TO
BRING CHANCE OF SHOWERS MOUNTAINS AND NORTH ON SATURDAY. SYSTEM
APPEARS TO BE QUITE COLD AND EXPECT SNOW TO BE A CONCERN OVER
MOUNTAIN LOCATIONS. MPM
SUNDAY THROUGH TUESDAY...
TROF SLOWLY MOVES OUT OF THE AREA ON SUNDAY BRINGING DRIER AND
SLIGHTLY WARMER CONDITIONS. MAIN STORM TRACK FOR PACIFIC DISTURBANCES
WILL REMAIN NORTH OF THE CWA MONDAY IN MODERATE WNW FLOW ALOFT. ON
TUESDAY IT APPEARS THE WINDS ALOFT BECOME MORE NORTHWESTERLY
ACCORDING TO THE MRF. THIS BRINGS A SHORTWAVE TROUGH AND COLD FRONT
INTO THE NORTHERN HALF OF THE CWA ON TUESDAY. HAVE INCREASED POPS A
NOTCH IN THE NRN HALF OF THE CWA...DROPPED TEMPS A BIT AND INCREASED
RH AND SFC WINDS FOR TUE.
WEDNESDAY...COLD FRONT PASSES THROUGH ERN UT AND WRN CO AFFECTING
NORTHERN HALF OF AREA MOST. FLOW ALOFT BECOMES NW AND DRIES FROM NW
TO SE THROUGH THE DAY. TEMPS COOLS WITH THICKNESS DECREASES. CJC
.GJT...FLASH FLOOD WATCH FOR WEST CENTRAL AND SOUTHWEST COLORADO
UNTIL 400 PM.
WINTER WEATHER ADVISORY UNTIL 900 PM FOR CENTRAL AND
NORTHERN COLORADO MOUNTAINS.Hazardous weather outlook, Sep 10, 5:05 AM MST, 3 hours 25 minutes before
COZ001>014-017>023-UTZ022>025-027>029-111200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
605 AM MDT WED SEP 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH
.DAY ONE...TODAY AND TONIGHT...
...WINTER WEATHER ADVISORY ACROSS THE NORTHERN AND PORTIONS OF THE
CENTRAL MOUNTAINS TODAY AND THIS EVENING...
SNOWFALL IS EXPECTED TO CONTINUE IN THE HIGH MOUNTAIN AREAS TODAY
WITH SOME LOWERING OF SNOW LEVELS ACROSS THE NORTH. SNOW WILL BE
ACCOMPANIED BY THUNDER AT TIMES WHICH WILL LIKELY ENHANCE
ACCUMULATIONS. THE LOWER ELEVATIONS WILL CONTINUE TO SEE NUMEROUS
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN...SMALL HAIL AND
WIND GUSTS TO 30 MPH.
A STRONG FALL-LIKE STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY
AND TONIGHT WITH MUCH OF ITS ENERGY FOCUSING ON EASTERN UTAH AND
WESTERN COLORADO.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
DRIER CONDITIONS ARE EXPECTED IN THE WAKE OF THE STORM ON THURSDAY
AND FRIDAY...THOUGH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
ARE EXPECTED THROUGH THE WEEKEND INTO EARLY NEXT WEEK...THOUGH MAINLY
OVER HIGHER TERRAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAIN AS SOON AS POSSIBLE.
NL
In the hours before
Local storm report, Sep 10, 4:32 AM MST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0532 AM MDT WED SEP 10 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0458 AM 1 NW FRUITA CO 0.88 IN HAIL
09/10/03 MESA
0500 AM 2 W GRAND JUNCTION CO 0.88 IN HAIL
09/10/03 MESA
SMWinter Weather, Grand and Battlement Mesas
- When
- September 10, 8:30 AM MST to September 11, 3:30 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Winter Weather, Elkhead and Park Mountains
- When
- September 10, 8:30 AM MST to September 11, 3:30 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Winter Weather, Flattop Mountains
- When
- September 10, 8:30 AM MST to September 11, 3:30 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- September 10, 8:30 AM MST to September 11, 3:30 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Winter Weather, Northwestern San Juan Mountains
- When
- September 10, 8:30 AM MST to September 11, 3:30 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Winter Weather, West Elk and Sawatch Mountains
- When
- September 10, 8:30 AM MST to September 11, 3:30 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, September 10, 20031 death · 1 injured · 1 event
- Flash Flood and Flood in Kansas, September 10 to 12, 20031 injured · $3.2 million · 1.75 in hail · 12 events
- Flash Flooding and Flood in Nebraska, September 10 to 12, 2003$3.4 million · 1.75 in hail · 8 events
- Flash Flood in Kansas, September 10 to 11, 2003$784,000 · 1 event
- Hail and Damaging Wind in Texas, September 10, 2003$260,000 · 2.75 in hail · 3 events
- Flash Flooding and Flooding in Oklahoma, September 10 to 12, 2003$56,000 · 1.5 in hail · 13 events
- Flash Flooding and Hail in Kansas, September 10 to 11, 20031.5 in hail · 25 events
- Lightning Strike in Kansas, September 10, 20032 injured · 1 event
- Flash Flooding and Hail in Texas, September 10 to 11, 20031 in hail · 12 events
- Hail and Damaging Winds in Kansas, September 10, 200365 kt wind · 5 events
- Hail in Kansas, September 10, 20031.75 in hail · 5 events
- Flash Flooding and Flood in Kansas, September 10 to 11, 200356 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371598, 5371599, 5371600, 5371601, 5371602, 5371603.